Flood, Buffalo
- When
- January 2, 12:00 AM CST to January 16, 4:00 PM CST
- Where
- Buffalo County, 4.14 mi SSE of Buda Station to 2.13 mi NNW of Denman
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 40.664, -98.952
In a continuation from December, ice jam flooding remained an issue along portions of the Platte River mainly in early to mid-January, with the worst problems now focused across southern Buffalo and northern Kearney Counties. Some of the worst flooding that affected residences started on the 2nd along a portion of Sweetwater Avenue roughly three miles east of Kearney, and between the north…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
In a continuation from December, ice jam flooding remained an issue along portions of the Platte River mainly in early to mid-January, with the worst problems now focused across southern Buffalo and northern Kearney Counties. Some of the worst flooding that affected residences started on the 2nd along a portion of Sweetwater Avenue roughly three miles east of Kearney, and between the north channel of the river and the eastbound lanes of Interstate 80. In this area, several short term evacuations occurred. Other locations impacted by lowland flooding east of Kearney included a youth camp south of I-80. Water also plagued areas near the I-80 Minden interchange, where water approached the on-ramp for eastbound vehicles. During this time, a temporary river gauge was installed several miles downstream from Kearney area to help monitor rising water levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 1, 10:55 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1055 PM CST SAT JAN 1 2011 .DISCUSSION...LOWERED TEMPERATURES AND DEW POINTS A BIT WEST AND NORTH AS RADIATIONAL COOLING IS STRONGER IN THESE AREAS. && .AVIATION...06Z KGRI TAF. VFR CONDITIONS ARE EXPECTED AS SURFACE HIGH PRESSURE DOMINATES. SOME CIRRUS WILL OCCUR FROM TIME TO TIME AS A COUPLE OF SHORTWAVE TROUGHS PASS WITHIN NORTHWEST FLOW. && PREV DISCUSSION... /ISSUED 255 PM CST SAT JAN 1 2011/ SHORT TERM...THROUGH 12Z MONDAY. QUIET WEATHER TO CONTINUE THROUGH THE SHORT TERM FORECAST PERIOD...WITH TEMPERATURES BEING THE PRIMARY FORECAST CONCERN. MORNING UPPER AIR ANALYSIS INDICATES A LONG WAVE TROUGH OVER THE WESTERN TWO-THIRDS OF THE CONUS...WITH A RIDGE OVER THE FAR EASTERN CONUS. THE MID LEVEL LOW RESPONSIBLE FOR YESTERDAYS SNOW HAS MOVED INTO THE UPPER MISSISSIPPI VALLEY...WITH A SECONDARY MID LEVEL SHORT WAVE NOTED ON WATER VAPOR IMAGERY APPROACHING THE CENTRAL PLAINS FROM THE WEST/NORTHWEST. AT THE SURFACE A RIDGE OF HIGH PRESSURE EXTENDS FROM SOUTHWESTERN NEBRASKA INTO WESTERN KANSAS. THE LOW LEVEL WIND FIELD REMAINS FROM THE WEST/NORTHWEST AS SURFACE LOW PRESSURE CONTINUES MOVING OUT OF THE UPPER MISSISSIPPI VALLEY INTO CANADA. THE MID LEVEL SHORT WAVE APPROACHING OUR AREA FROM THE WEST WILL BRING LITTLE MORE THAN AN INCREASE IN CLOUD COVER AS THE TROPOSPHERIC COLUMN REMAINS QUITE DRY. ANOTHER COLD NIGHT IS EXPECTED TONIGHT AS LOW LEVEL RADIATIONAL COOLING PERSISTS OVER FRESH SNOW PACK. MOS GUIDANCE PROVIDES LOWS GENERALLY BETWEEN 0 AND 5 DEGREES ACROSS THE CWA TONIGHT...BUT GIVEN THE SNOW PACK AND FORECAST LIGHT WINDS WILL UNDERCUT MOS BY 2-4 DEGREES FOR NOW. SLIGHTLY WARMER WEATHER EXPECTED DURING THE DAY SUNDAY AS THE DOWN SLOPE LOW LEVEL WIND FIELD INCREASES...AND WITH MORE OF A SOUTHWESTERLY FLOW. WILL PLAY CLOSER TO THE COOLER MET GUIDANCE GIVEN PERSISTENT SNOW PACK...BUT THIS STILL RESULTS IN AFTERNOON TEMPERATURES IN THE MID TO UPPER 20S THOUGH MOST LOCATIONS. SHORT TERM MODEL GUIDANCE PROJECTS YET ANOTHER MID LEVEL SHORT WAVE WILL APPROACH THE REGION FROM THE NORTHWEST BY EARLY MONDAY MORNING. THE LOW LEVEL WIND FIELD HOWEVER SHOULD REMAIN OUT OF THE WEST/SOUTHWEST AT 7-10KTS UNTIL 12Z OR SO...WHICH SHOULD RESULT IN SLIGHTLY WARMER OVERNIGHT LOWS HEADING INTO EARLY MONDAY MORNING. WILL CONTINUE TO UNDERCUT MOS GUIDANCE A TAD HOWEVER...WITH OVERNIGHT LOW TEMPERATURES IN THE 3-8 DEGREE RANGE CURRENTLY FORECAST. LONG TERM...SUNRISE MONDAY THROUGH SATURDAY. SHOULD BE MAINLY DRY THROUGH THE LONG TERM SO THE PRIMARY FOCUS IN THE EXTENDED WILL BE THE TEMPERATURES. STARTING OUT WITH THE BIG PICTURE MONDAY MORNING...LOOKS LIKE THE UPPER LOW PRESSURE THAT BROUGHT US SNOW THURS NIGHT WILL LIFT NNE AND BE CENTERED OVER THE HUDSON BAY WITH LOW PRESSURE EXTENDING FROM THE NORTHERN PLAINS TO MAINE. HIGH AMPLITUDE RIDGE BUILDS INTO WESTERN CANADA WITH ANOTHER CLOSED LOW OVER CENTRAL CALIFORNIA. MODELS IN FAIRLY GOOD AGREEMENT IN HOLDING ON TO THIS PATTERN DURING THE WORK WEEK AND MAIN EFFECT FOR US WILL BE ANY VORTICITY LOBES ROTATING AROUND THE HUDSON BAY LOW AND ACROSS THE NORTHERN PLAINS...THE FIRST OF WHICH IS EXPECTED TO PUSH ACROSS NDAK INTO MINNESOTA DURING THE DAYTIME MONDAY. APPEARS THE BEST FORCING WILL BE WELL NORTH OF THE CWA AS NOTED ON PLAN VIEW AND CROSS SECTIONS...BUT COULD BE SOME LIGHT SNOW OR FLURRIES IN NORTHEAST NEB. THE REALLY COLD AIR SHOULD ALSO REMAIN NORTHEAST OF OUR REGION WITH THE PASSAGE OF THIS WAVE AND ASSOCIATED SURFACE FRONT SO HIGHS MONDAY AND TUESDAY SHOULD BE IN THE UPPER 20S TO LOWER 30S. MODELS THEN DROP THE HUDSON BAY LOW INTO THE GREAT LAKES REGION ON THUR INTO FRI. GFS AND EC SIMILAR IN THIS SCENARIO WITH THE ONLY DIFFERENCE BEING THE GFS IS A LITTLE BIT FURTHER WEST WHICH COULD GIVE US A LITTLE BETTER SHOT AT GETTING A BACK DOOR FRONT AND THE COLDER AIR INTO THE NORTHEAST PART OF OUR CWA. STILL LOOKS LIKE THE SUB ZERO READINGS NEXT FRI AND SAT WILL BE WELL NORTH OF US AND MORE LIKELY ALONG AND NORTH OF INTERSTATE 90. THE ONE FLY IN THE OINTMENT HERE IS THE CANADIAN MODEL WHICH DROPS THE LOW...AND THE COLDEST AIR...EVEN FURTHER WEST THAN THE GFS. IF THIS PANS OUT...FORECAST TEMPS FOR LATE IN THE WEEK WILL NEED TO BE ADJUSTED DOWNWARD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && HEINLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 349 AM CST SAT JAN 1 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 349 AM CST SAT JAN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277568, 277569.